To the Editor.—
The recent question regarding an unusual case of nipple priapism1 raises several interesting points about side effects of drugs. Persistent nipple firmness may represent a disorder similar to Peyronie's disease, in which a vasculitis causes fibrosis of the covering sheaths of the erectile tissue. Some cases have been attributed to the use of propranolol, possibly due to eosinophilia, a direct effect of β-adrenergic blockade. Priapism also has been noted with administration of labetalol, neuroleptics (chlorpromazine, mesoridazine, molindone, thioridazine, and thiothixene), prazosin, and hydralazine.2Trazodone, structurally unrelated to the tricyclic antidepressants, blocks 5-hydroxytryptamine receptor binding, decreases serum prolactin levels, and induces β-receptor subsensitivity. It has been associated with priapism in men, one third of whom required surgical intervention. Several cases of markedly increased libido along with the remission of mood disorder have been reported in women taking this drug. These patients, because of the "aphrodisiac" side
Signer SF. Nipple Priapism. JAMA. 1987;258(21):3122. doi:10.1001/jama.1987.03400210064024
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: